Alert archive / South Carolina / Tornado Warnings in 1995

Tornado Warning 6, NWS Wilmington, NC

July 6, 1995Darlington County, South Carolina

NWS Wilmington, NC issued this tornado warning at Jul 6, 1995, 5:08 PM EDT for Darlington County, South Carolina. It was in force for 19 min.

The area

The counties it named.

The facts

Issued
Jul 6, 1995, 5:08 PM EDT (21:08 UTC)
Expired
Jul 6, 1995, 5:27 PM EDT
In force
19 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Darlington County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1995-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1995-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 062108
TORILM
SCC031-062145-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
508 PM EDT THU JUL 6 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...WESTERN DARLINGTON COUNTY
 
AT 507 PM EDT THE DARLINGTON SHERIFF REPORTED A TORNADO JUST WEST OF
HARTSVILLE. MOVEMENT WAS EAST AROUND 10 MILES AN HOUR. PEOPLE IN
HARTSVILLE ARE IN THE DIRECT PATH OF THIS TORNADO! THIS TORNADO WILL
MOVE INTO HARSTVILLE BY 515 PM.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.
 
IRELAND
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jul 6, 2:47 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 2:47 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
245 PM EDT THU JUL 6 1995

RAH: THINK BEST TIME FOR TRW/RW INTO MHX CWA WUD BE AFT 03Z WHEN MDLS
INDICATE UVM LIKELY ASSOCIATED W/ REMANTS OF CONVTN OUT W THIS AFTN.
30 PCNT POP GUD FOR OVRNGHT. FRI AND FRI NGHT...MORE CLDS...BTR CHC
OF TRW (40 CSTL PLAIN...30 CST...20 OUTER BANKS). FCST FOR SAT CUD BE
TRICKY W/ TROF NR THE CST AND PSBL INTERACTION W/ LOW OFFSHR. PRBLY
BEST TO GO FOR VRBL CLDS AND CHCY POPS FOR TRW/RW MAINLY AFTN HRS.

CWF: WNDS THIS AFTN STILL E ON THE CSTL WTRS BUT SEA BRZ HAS LGHT S
WNDS ON S CNTRL THRU S CSTLINES. PER DISC W/ ILM WL OPT FOR A GRDL
VEERING OF THE FLO AS MID LVL RDG AXIS SLIP E OF THE CST. SPDS BLO
SCA THRU SAT.

DISC: TWO BIG FCST QUESTIONS...TIMING OF BEST CHCS TRW/RW FOR ERN NC
THRU SAT...AND FIGURING IN THE EFFECTS OF THE ORGANIZING LOW PRES WELL
E OF MYR. RE THE LATTER...VIS STLT ANIMATION SHOWING BROAD CIRCULATION
PTRN ARND CNTR OF THE LOW AFFECTING NC CSTL BUOYS THIS AFTN WITH A NE
FLO THAT REFUSES TO GO SE DESPITE EACH NEW RUN OF NUMERICAL MDLS. THIS
FTR CUD REALLY MESS UP THE WEEKEND OUTLUK IF CAN SLIP FURTHER S AND
BECOME BTR ORGANIZED IN THE NEXT 24 HRS.

THE TIMING OF PCPN THIS FCST PD WL LIKELY BE MSTLY DIURNAL XCPT NR CST
FOR MUCH OF ERN NC DESPITE THE PRECENSE OF THE TROF. AGAIN PER DISC W/
ILM SEEMS LIKE THE ETA (VIA A SLOER PROGRESSION) IS MOST XCEPTABLE
MDL BUT ONLY THE AVN HOLDS ON TO THE OFFSHR LOW THRU 48 HRS. IN ANY
CASE...LUKS LIKE PLENTY OF JUICE FOR CONTVN FRI AND SAT AND WL WATCH
THE ACTION TO OUR W AND S CLOSELY THIS AFTN AND EVENING. ATTM...ADAP
& PC-CAPE SHOW BEST INSTABILITY AND LIFT W OF THE CSTL PLAINS AND I
SUSPECT ORGANIZED CONVTN WL NOT HOLD ON TO CREATE TOO MANY HEADACHES
IN MHX CWA LATER TDA. THX JOE@ILM FOR KIND WORDS AND FCST IDEAS.

.MHX...NONE.

RVT

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:31 PM EDTSevere Thunderstorm WarningILMDillon, Florence44 min
Jul 6, 5:55 PM EDTSevere Thunderstorm WarningILMMarion50 min
Jul 6, 6:31 PM EDTSevere Thunderstorm WarningILMHorry59 min

Nearby

Tornado Warnings in South Carolina, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.